This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor.—
Dr. Tannenberg's letter (221:713, 1972) raised three main questions about our report on tetracycline and rises in blood urea nitrogen (BUN) level (220:377, 1972) that we would like to clarify.First, he indicates that we failed to clearly define what is meant by clinically significant rises in BUN level. We find this criticism difficult to understand since we noted the following: (1) reported cases were those "deemed by the attending physician to be related to any... drugs"; (2) "the mean rise in BUN in those with a rise in BUN level was 28.3 mg/100 ml (range, 6 to 77/100 ml)"; (3) the rise was "frequently associated with overt symptoms such as nausea and vomiting"; and (4) "in all cases (the rise in BUN level) prompted discontinuation of the suspected drug or drugs." We feel this is a reasonably adequate description of the cases we reported, and we
Jick H. Tetracycline and Blood Urea Nitrogen. JAMA. 1972;222(4):488–489. doi:10.1001/jama.1972.03210040056025